New Jersey, 2012

Hail and Damaging Winds in New Jersey, July 28, 2012

July 28, 2012 · NWS PHI · 30 events in 10 counties and zones

Pulse type severe thunderstorms caused scattered wind damage in New Jersey on the afternoon and evening of the 28th. Over 43,000 homes and businesses lost power in the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
$50,000
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Pulse type severe thunderstorms caused scattered wind damage in New Jersey on the afternoon and evening of the 28th. Over 43,000 homes and businesses lost power in the state. One of the hardest hit locations was Freehold Borough in Monmouth County where outages lasted into the 30th. Atlantic City Electric reported about 13,000 customers lost power in its service area, most in Atlantic County. Outages lasted into the 29th in East Windsor and Ewing in Mercer County and Long Branch in Monmouth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 28, 11:47 AM EST, 11 minutes earlier.

Area forecast discussion, Jul 28, 11:47 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1247 PM EDT SAT JUL 28 2012

.SYNOPSIS...
A WEAKENING COLD FRONT ACROSS THE FORECAST AREA WILL CONTINUE TO
SAG SLOWLY SOUTHEAST TODAY. A WEAK HIGH PRESSURE SYSTEM WILL MOVE
INTO THE REGION TONIGHT AND SUNDAY FROM NEW ENGLAND AND LINGER ON
MONDAY. A WARM FRONT WILL MOVE NORTHEAST AND PASS THROUGH THE
FORECAST AREA LATER TUESDAY INTO WEDNESDAY. A WEAKENING COLD FRONT
WILL TRY TO MOVE THROUGH THE AREA ON THURSDAY WITH ANOTHER
REINFORCING COLD FRONT APPROACHING ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT CONTINUES TO SAG TO OUR SOUTH AND SHOULD BE SOUTH OF
DELMARVA BY EARLY AFTERNOON SUPPORTED BY AN APPROACHING MID-LEVEL
SHORTWAVE. AMPLE LOW-LEVEL MOISTURE WILL REMAIN IN PLACE AS THE
FRONT STALLS TO OUR SOUTH LATER THIS MORNING AND A WAVE OF LOW
PRESSURE FORM ALONG THE FRONT AND RIDES TO THE EAST TODAY.

SHOWER AND THUNDERSTORM ACTIVITY HAS INCREASED ACROSS THE AREA
THIS AFTERNOON. THESE STORMS ARE DEVELOPING ALONG THE FRONTAL
BOUNDARY AND SEEM TO BE MOVING EAST NORTHEAST AT A DECENT CLIP.
WE HAVE INCREASED POPS TO LIKELY ACROSS NORTHERN TO CENTRAL NJ AND
BACK INTO EASTERN PA TO REFLECT THE CURRENT ACTIVITY. EXPECT
ADDITIONAL STORMS TO CONTINUE TO POP UP THROUGH THE REST OF THIS
AFTERNOON.

DIABATIC HEATING DURING THE LATE MORNING AND AFTERNOON HOURS ALLOWS
THE ATMOSPHERE TO BECOME UNSTABLE AHEAD OF THE APPROACHING SHORTWAVE
ALOFT. WITH A FAST MID-LEVEL FLOW IN PLACE PROVIDING NEARLY 30 KNOTS
OF 0-6KM SHEAR, CAPES AROUND 2000J/KG, L.I.S AROUND -4C AND DECREASING
500MB HEIGHTS, THIS IS A GOOD COMBINATION FOR MORE ORGANIZED
CONVECTION TO FIRE UP IN. NOT LOOKING FOR WIDESPREAD SEVERE
CONVECTION THIS AFTERNOON AND EVENING, BUT GIVEN THE MOIST
LOW-LEVELS AND AMPLE INSTABILITY THERE COULD BE POCKETS OF GUSTY
WINDS AND TORRENTIAL RAINS WITH ANY OF THE STORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
A CONTINUATION OF THE STORMS FROM THE AFTERNOON WILL MOVE DOWN INTO
THE PHILADELPHIA METRO AREA IN THE EARLY EVENING TIME FRAME. STILL
HAVE A CHANCE TO SEE STRONG TO POSSIBLY SEVERE STORMS AIDED BY THE
INTENSE LIFTING WITH THE SHORTWAVE PASSAGE AND PLENTY OF SURFACE
INSTABILITY TO WORK WITH. THE SHORTWAVE WILL LIFT TOWARDS THE
NORTHEAST SHORTLY AFTER MIDNIGHT AS SURFACE HIGH PRESSURE BEGINS TO
NOSE IN FROM THE WEST AND SHOULD PUT AN END TO MOST, IF NOT ALL OF
THE CONVECTION IN THE NORTHWESTERN PORTION OF OUR CWA. AS FOR THE
EASTERN SIDE OF THE CWA, THE STALLED FRONT TO THE SOUTH AND ANOTHER
SURFACE WAVE WILL LIFT TOWARDS THE NORTHEAST LATE TONIGHT KEEPING
THE UNSETTLED WEATHER AROUND.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A MID-LEVEL SHORT WAVE AND SURFACE LOW ARE FORECAST TO PUSH OFF THE
COAST ON SUNDAY. THE ASSOCIATED FRONT SHOULD MEANDER SOUTH OF US
SUNDAY NIGHT THROUGH TUESDAY. WEAK SURFACE HIGH PRESSURE SHOULD NOSE
ITSELF INTO THE AREA FOR MONDAY.

THE WARM FRONT SOUTH OF US IS FORECAST TOP MOVE BACK INTO THE CWA
TUESDAY NIGHT AND HANG AROUND UNTIL SOME TIME ON THURSDAY BEFORE
MOVING OFF THE COAST ON FRIDAY.

THAT SAID, THERE AREN'T TOO MANY PERIODS IN THIS LONG TERM FORECAST
THAT ARE DRY. WE'LL GO WITH SLIGHT CHANCE POPS SUNDAY AND MONDAY AND
BUMP THINGS UP TO CHANCE ON TUESDAY THROUGH THURSDAY. BACK TO SLIGHT
CHANCE ON FRIDAY.

THE TROFFING ACROSS THE EASTERN HALF OF THE U.S. WILL HELP TO KEEP
TEMPERATURES COOLER THAN THEY'VE BEEN. LOOKS LIKE THE REGION WILL
SEE NEAR NORMAL TEMPERATURES SUNDAY THROUGH WEDNESDAY, SLIGHTLY
ABOVE NORMAL ON THURSDAY, THEN NEAR NORMAL ON FRIDAY. A COMBO OF
HPC GRIDS AND GFS MOS LOOKS SLIGHTLY BETTER THAN THE LOWER ECMWF
MOS FOR BOTH MIN AND MAX TEMPS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

PRIMARILY A VFR FORECAST FOR TODAY. LOW CEILINGS AND VISIBILITIES
HAVE CLEARED OUT THIS MORNING AND SKIES SHOULD SCATTER OUT A BIT
MORE. A SURFACE COLD FRONT WILL CONTINUE TO SAG SOUTH THROUGH THE
REGION AND BE SITTING JUST SOUTH OF DELMARVA BY EARLY THIS
AFTERNOON. A WAVE OF LOW PRESSURE WILL FORM ALONG THE BOUNDARY AND
MOVE TOWARDS THE EAST DURING THE AFTERNOON HOURS. THIS WILL MAKE
IT TRICKY WITH THE WINDS TODAY DEPENDING ON WHERE THE ACTUAL LOW
PASSAGE IS BUT WINDS WILL REMAIN FAIRLY LIGHT...LESS THAN 8 KNOTS.
A TREND MORE TOWARDS THE EAST- NORTHEAST BY TOMORROW IS EXPECTED
AS THE LOW MOVES OFF THE COAST TO THE SOUTH OF OUR TERMINALS.

AS FOR CONVECTION, WE HAVE A MUCH BETTER CHANCE AT SEEING WIDESPREAD
THUNDERSTORMS DURING THE LATE AFTERNOON HOURS TODAY...WHEN COMPARED
TO FRIDAY. THERE IS STILL PLENTY OF LOW-LEVEL MOISTURE AROUND FOR
THE STORMS FEED OFF OF AND WITH THE LOW PASSING BY, THIS WILL BE THE
TRIGGER NEEDED TO GET THE STORMS GOING. WE MAINTAIN THE PROB30 THUNDER
TIMING IN THE TAFS AND WILL MAKE SUBSEQUENT CHANGES OVER THE NEXT
COUPLE OF TAF CYCLES. ONCE THE STORMS MOVE OUT BY LATE TONIGHT WE
COULD SEE A DECREASE IN VSBYS AND CIGS WITH EVEN MORE LOW-LEVEL
MOISTURE DEPOSITED NEAR THE TERMINALS.

OUTLOOK...
SUNDAY INTO MONDAY NIGHT...PREVAILING VFR CONDITIONS EXPECTED.
ISOLATED THUNDERSTORMS POSSIBLE MAINLY EACH AFTERNOON.

TUESDAY INTO WEDNESDAY...MOSTLY VFR, BUT INCREASING POCKETS OF MVFR
AND POSSIBLY BRIEF IFR AS MORE NUMEROUS SHOWERS AND THUNDERSTORMS
EXPECTED.

&&

.MARINE...
SUB-ADVISORY CONDITIONS WILL PERSIST TODAY AND TONIGHT ACROSS OUR
WATERS. WINDS WILL GENERALLY BE OUT OF THE EAST AS A WAVE OF
PRESSURE FORMS ALONG A STALLING FRONTAL BOUNDARY TO THE SOUTH OF OUR
WATERS. THE PRESSURE GRADIENT IS NOT ALL THAT TIGHT SO WINDS WILL BE
AROUND 10 KNOTS TODAY AND TONIGHT...SEAS WILL BE AROUND 3 FEET.

OUTLOOK...
SUB-ADVISORY CONDITIONS ARE EXPECTED THROUGHOUT THE OUTLOOK PERIOD.
WEAK HIGH PRESSURE IS FORECAST TO NOSE ITS WAY SOUTHWARD FROM NEW
ENGLAND EARLY IN THE OUTLOOK PERIOD. LATER ON TUESDAY INTO
WEDNESDAY, THE SOUTHWEST RETURN FLOW SHOULD INCREASE ACROSS THE
MARINE WATERS. WIND SPEEDS AND GUSTS COULD COME CLOSER TO SMALL
CRAFT ADVISORY CRITERIA.

&&

.RIP CURRENTS...
ALTHOUGH THE WIND IS FORECAST TO BE LIGHT AND WAVE HEIGHTS SHOULD
BE IN THE 1 TO 3 FOOT RANGE, A 12 SECOND WAVE PERIOD IS EXPECTED
TO RESULT IN A MODERATE RISK OF RIP CURRENTS TODAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GIGI/HEAVENER/KRUZDLO/MEOLA
NEAR TERM...HEAVENER/KLINE/MEOLA
SHORT TERM...HEAVENER
LONG TERM...KRUZDLO
AVIATION...HEAVENER/KRUZDLO/MEOLA
MARINE...HEAVENER/KRUZDLO
RIP CURRENTS...
Hazardous weather outlook, Jul 28, 3:06 AM EST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
406 AM EDT SAT JUL 28 2012

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-290815-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
406 AM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE AREA THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-290815-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
406 AM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE AREA THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-290815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
406 AM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE AREA THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 10:45 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1145 AM EDT SAT JUL 28 2012

NJZ018-019-027-281715-
CAMDEN NJ-NORTHWESTERN BURLINGTON NJ-SOUTHEASTERN BURLINGTON NJ-
1145 AM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL AFFECT BURLINGTON AND CAMDEN
COUNTIES...

AT 1143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CAMDEN...MOVING EAST AT 10
MPH. THE THUNDERSTORM WILL BE NEAR GREENTREE...MARLTON AROUND NOON...
MOUNT LAUREL...EVESHAM AROUND 1215 PM...MEDFORD...MEDFORD LAKES
AROUND 1230 PM...LUMBERTON...MOUNT HOLLY AROUND 1245 PM...PEMBERTON
AND PEMBERTON HEIGHTS AROUND 100 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 3986 7444 3977 7501 3996 7510 4017 7468
      4015 7464 4015 7463

FORECASTER: MEOLA
Special weather statement, Jul 28, 10:47 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1147 AM EDT SAT JUL 28 2012

NJZ013-014-020-026-281645-
COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-OCEAN NJ-WESTERN MONMOUTH NJ-
1147 AM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL AFFECT MONMOUTH AND OCEAN COUNTIES...

AT 1143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF TOMS RIVER...MOVING
NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR LAKEWOOD...LEISURE
VILLAGE AROUND NOON...BRICK TOWNSHIP...MANTOLOKING AROUND 1215 PM...
SPRING LAKE HEIGHTS...SPRING LAKE AROUND 1230 PM...BELMAR AND
AVON-BY-THE-SEA AROUND 1245 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 4012 7402 4003 7404 4002 7405 3993 7428
      4008 7441 4035 7398 4033 7396 4029 7397

FORECASTER: MEOLA
Special weather statement, Jul 28, 11:21 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1221 PM EDT SAT JUL 28 2012

NJZ015-PAZ069-281700-
BUCKS PA-MERCER NJ-
1221 PM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL AFFECT BUCKS AND MERCER COUNTIES...

AT 1217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF TRENTON...MOVING EAST AT 15
MPH. THE THUNDERSTORM WILL BE NEAR PENNINGTON...EWING AROUND 1230
PM...LAWRENCEVILLE...HOPEWELL AROUND 1245 PM...PRINCETON AND
PRINCETON NORTH AROUND 100 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4018 7463 4021 7498 4037 7500 4038 7495
      4034 7494 4034 7486 4037 7487 4039 7480
      4042 7480 4042 7477 4042 7474 4038 7472
      4039 7464

ROBERTSON
Special weather statement, Jul 28, 11:27 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1227 PM EDT SAT JUL 28 2012

NJZ001-PAZ055-281730-
MONROE PA-SUSSEX NJ-
1227 PM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL AFFECT MONROE AND SUSSEX COUNTIES...

AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MOUNT POCONO...MOVING EAST
AT 5 MPH. THE THUNDERSTORM WILL BE NEAR ALPINE MOUNTAIN...ANALOMINK
AROUND 1245 PM...WERRY LAKE AND FLATBROOKVILLE AROUND 130 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LAT...LON 4112 7474 4108 7496 4109 7497 4108 7499
      4101 7537 4124 7544 4126 7513 4123 7512
      4115 7514 4115 7508 4109 7502 4116 7491
      4129 7484 4132 7479

HAYES
Special weather statement, Jul 28, 11:30 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1230 PM EDT SAT JUL 28 2012

NJZ013-020-026-281730-
COASTAL OCEAN NJ-OCEAN NJ-WESTERN MONMOUTH NJ-
1230 PM EDT SAT JUL 28 2012

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT MONMOUTH AND OCEAN
COUNTIES...

AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 13 MILES WEST OF TOMS RIVER...MOVING
NORTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR CRESTWOOD
VILLAGE...WHITING AROUND 1245 PM...PINE RIDGE AT CRESTWOOD...HOLIDAY
CITY AROUND 100 PM...PLEASANT PLAINS...SILVER RIDGE AROUND 115
PM...HOLIDAY CITY-DOVER AND LEISURE VILLAGE EAST AROUND 130 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3991 7407 3990 7409 3992 7410 3989 7413
      3983 7442 4005 7453 4016 7461 4030 7429
      4000 7410 3996 7410 3997 7408 3994 7406

HAYES
Special weather statement, Jul 28, 11:47 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1247 PM EDT SAT JUL 28 2012

DEZ002-NJZ021-281745-
CUMBERLAND NJ-KENT DE-
1247 PM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND AND KENT COUNTIES...

AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF DOVER...MOVING EAST AT 15
MPH. THE THUNDERSTORM WILL BE NEAR FORTESQUE...NEWPORT AROUND 130
PM...DIVIDING CREEK AND PORT NORRIS AROUND 145 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LAT...LON 3910 7548 3927 7555 3931 7543 3927 7539
      3931 7533 3934 7533 3943 7504 3918 7494
      3918 7501 3921 7506 3918 7515 3923 7518
      3929 7526 3928 7529 3930 7533 3926 7540
      3911 7540

HAYES

The radar

The Philadelphia radar (KDIX), 37 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 11 hail, 5 lightning. Local standard time, as filed.

Lightning, Mercer

When
July 28, 11:58 AM EST
Where
Mercer County, 1.28 mi S of Mercerville
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.212, -74.680

Lightning struck an apartment building in Hamilton Township.

Thunderstorm Wind, Mercer

When
July 28, 12:02 PM EST
Where
Mercer County, 1.27 mi N of Dutch Neck
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.298, -74.619

A severe thunderstorm knocked down a couple of trees in West Windsor Township.

Lightning, Mercer

When
July 28, 12:15 PM EST
Where
Mercer County, 0.35 mi E of East Windsor
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.269, -74.523

Lightning struck a house along Main Street in Hightstown Borough.

Hail, Warren

When
July 28, 1:05 PM EST
Where
Warren County, Hackettstown
Measured
0.75 in hail
Reported by
Public
Coordinates
40.850, -74.820

A thunderstorm dropped penny size hail in Hackettstown.

Lightning, Morris

When
July 28, 1:45 PM EST
Where
Morris County, 1.81 mi NE of Ironia
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.848, -74.575

Lightning struck a house in Randolph Township.

Lightning, Morris

When
July 28, 2:00 PM EST
Where
Morris County, 0.95 mi SSE of Lake Telemark
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.957, -74.495

Lightning struck a house on North Cape Trail in Rockaway Township.

Thunderstorm Wind, Atlantic

When
July 28, 4:15 PM EST
Where
Atlantic County, (Acy)atlantic City A
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.450, -74.580

A severe thunderstorm produced a 69 mph wind gust at the Atlantic City International Airport.

Hail, Salem

When
July 28, 4:54 PM EST
Where
Salem County, Elmer
Measured
0.75 in hail
Reported by
Public
Coordinates
39.580, -75.180

A thunderstorm dropped penny size hail in Elmer Borough.

Thunderstorm Wind, Cumberland

When
July 28, 5:25 PM EST
Where
Cumberland County, 0.79 mi SSW of Rosenhayn
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.469, -75.134

A severe thunderstorm knocked down a few trees in Deerfield Township.

Thunderstorm Wind, Cumberland

When
July 28, 5:57 PM EST
Where
Cumberland County, Vineland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.480, -75.030

A severe thunderstorm pulled down large tree limbs and wires in Vineland.

Hail, Mercer

When
July 28, 7:52 PM EST
Where
Mercer County, Titusville
Measured
1 in hail
Reported by
Public
Coordinates
40.320, -74.880

A severe thunderstorm dropped quarter size hail in Hopewell Township.

Thunderstorm Wind, Mercer

When
July 28, 8:03 PM EST
Where
Mercer County, Ewing Township
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.280, -74.780

A severe thunderstorm knocked down a couple of trees in Ewing Township. Trees were knocked on the exit 2 ramp of southbound Interstate 95 and also across another township road.

Hail, Mercer

When
July 28, 8:10 PM EST
Where
Mercer County, Pennington
Measured
1 in hail
Reported by
Public
Coordinates
40.330, -74.780

A severe thunderstorm dropped quarter size hail in Pennington Borough.

Thunderstorm Wind, Mercer

When
July 28, 8:11 PM EST
Where
Mercer County, (Ttn)trenton Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.280, -74.820

A severe thunderstorm generated a wind gust of 63 mph at Mercer County Airport.

Hail, Mercer

When
July 28, 8:12 PM EST
Where
Mercer County, Princeton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.350, -74.670

A thunderstorm dropped penny size hail in Lawrence Township.

Thunderstorm Wind, Mercer

When
July 28, 8:15 PM EST
Where
Mercer County, 0.64 mi W of East Trenton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.249, -74.742

A severe thunderstorm knocked down a couple of trees in Lawrence Township including a downed tree at the intersection of United States Route 206 at the Princeton Pike.

Hail, Mercer

When
July 28, 8:20 PM EST
Where
Mercer County, Princeton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.350, -74.670

A thunderstorm dropped penny size hail in Princeton Township.

Hail, Mercer

When
July 28, 8:20 PM EST
Where
Mercer County, Princeton Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
40.320, -74.620

A thunderstorm dropped nickel size hail in Princeton Junction.

Hail, Mercer

When
July 28, 8:30 PM EST
Where
Mercer County, Princeton Jct
Measured
1 in hail
Reported by
Public
Coordinates
40.320, -74.620

A severe thunderstorm dropped quarter size hail in Princeton Junction.

Thunderstorm Wind, Mercer

When
July 28, 8:35 PM EST
Where
Mercer County, Hightstown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.230, -74.530

A severe thunderstorm tore down large tree limbs and a few trees in Hightstown Borough.

Thunderstorm Wind, Mercer

When
July 28, 8:35 PM EST
Where
Mercer County, 0.56 mi WSW of East Windsor
Measured
50 kt (58 mph) estimated gust
Crop damage
$25,000
Reported by
COOP Observer
Coordinates
40.268, -74.540

A severe thunderstorm caused extensive crop damage to a farm in East Windsor Township.

Thunderstorm Wind, Middlesex

When
July 28, 8:35 PM EST
Where
Middlesex County, 0.88 mi SSE of Cranbury
Measured
52 kt (60 mph) estimated gust
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
40.309, -74.512

A severe thunderstorm knocked down several trees in Cranbury Township.

Thunderstorm Wind, Monmouth

When
July 28, 9:10 PM EST to 9:15 PM EST
Where
Monmouth County, 1.4 mi SSE of West Freehold
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.233, -74.286

A severe thunderstorm knocked down numerous trees, tree limbs and wires in Freehold Township. While the township suffered wind damage, Freehold Borough was hit even harder. Tents were damaged at the Monmouth County Fair.

Lightning, Cape May

When
July 28, 9:10 PM EST
Where
Cape May County, 0.65 mi WSW of North Wildwood
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
38.996, -74.811

A lightning strike and ensuing fire damaged a house on West 25th Avenue in North Wildwood.

Hail, Burlington

When
July 28, 9:11 PM EST
Where
Burlington County, Pemberton
Measured
0.75 in hail
Reported by
Public
Coordinates
39.970, -74.700

A thunderstorm dropped penny size hail in Pemberton Township.

Thunderstorm Wind, Monmouth

When
July 28, 9:15 PM EST
Where
Monmouth County, 0.76 mi SSE of Freehold
Measured
65 kt (75 mph) estimated gust
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
40.260, -74.274

A severe thunderstorm knocked down numerous trees in Freehold Borough. All roadway entrances into the borough were blocked. Several cars were crushed and a couple of homes were destroyed by fallen trees. Free ice and water were distributed in four separate places as 4,600 residents still were without power on the evening of the 29th.

Hail, Monmouth

When
July 28, 9:15 PM EST
Where
Monmouth County, Marlboro
Measured
0.75 in hail
Reported by
Public
Coordinates
40.320, -74.250

A thunderstorm dropped penny size hail in Marlboro Township.

Thunderstorm Wind, Monmouth

When
July 28, 9:35 PM EST
Where
Monmouth County, 1.27 mi WSW of Oceanport
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.294, -74.053

A severe thunderstorm caused a partial roof collapse at a gas station on New Jersey State Route 35 and Wycoff Road in Eatontown Borough. One vehicle was damaged.

Hail, Monmouth

When
July 28, 9:35 PM EST
Where
Monmouth County, Eatontown
Measured
1 in hail
Reported by
Public
Coordinates
40.280, -74.080

A severe thunderstorm dropped quarter size hail in Eatontown Borough.

Thunderstorm Wind, Monmouth

When
July 28, 9:44 PM EST
Where
Monmouth County, 0.61 mi ENE of Branchport
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.303, -73.990

A severe thunderstorm knocked down several large tree limbs in Long Branch.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405778, 405646, 405780, 405785, 405782, 405783, 405648, 405786, 405652, 405655, 405787, 405666, 405791, 405669, 405789, 405761, 405788, 405790, 405792, 405719, 405721, 405723, 405743, 405784, 405793, 405462, 405794, 405776, 405795, 405775.